What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 28, 11:04 PM CST, 2 hours 52 minutes earlier.
Area forecast discussion, Apr 28, 11:04 PM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1204 AM CDT Mon Apr 29 2019
...Update to aviation forecast discussion...
.SHORT TERM...(This evening through Monday)
Issued at 336 PM CDT Sun Apr 28 2019
Main challenges through Monday afternoon remain to be precipitation
chances and intensities. Zonal flow over old frontal boundary, now
rather well mixed out over the southern Plains, leading to regions
of enhanced moisture return, with scattered high-based convection in
recent hours in east-central Kansas and other elevated storms in
central Oklahoma. Surface dewpoints above 40 remain the exception in
the local area, though gusty south winds were allowing values to
return to the middle 50s from southwest Kansas into northern
portions of Oklahoma as surface low pressure deepens in eastern
Colorado ahead of modest upper wave. A stronger upper wave over
eastern Montana has allowed a cold front to surface southeast into
northwest Nebraska early this afternoon.
Evolution of next several hours will be key to the late evening and
overnight period with the greater concern exists for the local area
as the weak upper wave translates over Kansas and low-level moisture
surges north ahead of the approaching cold front. Short-range
guidance has overall struggled with ongoing elevated convection but
has been rather consistent with rapid destabilization taking place
as moisture continues north. Steady to rising temps are quite
possible as a 50 knot low-level jet develops and may keep boundary
layer CIN quite low as storms approach from the west. 19Z RAP brings
ML CAPE to around 1000 J/kg with CIN less than 100 J/kg with rather
strong effective shear. This setup keeps the tornado threat non-zero
but expect hail and winds the be the main concerns. Low-level
convergence and upper flow orientations continue to suggest training
storm potential with precipitable water values in the 1-1.5" range.
Even the current precip has not brought much wetting rain to the area
over the past few weeks and the flash flood guidance values of a few
inches are legitimate, but given the weak synoptic forcing/training
potential, will keep the Flood Watch going as-is. The northern cold
front should being to push through the area late tonight and bring
precip to an end for the bulk of the area by early Monday morning
but have kept some chances in far southeast areas with the boundary
not far away under southwest flow aloft.
.LONG TERM...(Monday night through Sunday)
Issued at 336 PM CDT Sun Apr 28 2019
Biggest concern in the long-range portion of the forecast package
will be a chance for severe storms for the southeastern CWA, and a
flooding potential on Tuesday with a round of moderate to heavy rain.
A surface front near the I-44 corridor in MO will begin moving back
to the north as a warm front Monday night. Broad scale lifting in
the mid levels will occur over the area into Tuesday in response to
an embedded upper shortwave trough moving through the flow and over
the region. As a result, a widespread batch of rain is looking
likely early Tuesday over all of northeastern KS. Rain intensity and
thunderstorm coverage is expected to increase into Tuesday
afternoon, especially in east-central KS as a warmer and more moist
air mass arrives in eastern KS. Models are in a little better
agreement today with the northward extent of the warm front with
most bringing it to near or just south of TOP by 21Z Tuesday. CIN
will erode and surface based CAPE will increase during the
afternoon, especially south of a line from Lawrence to Emporia,
which will be the most likely area to experience strong to severe
thunderstorms Tuesday afternoon. The NAM and GFS are currently both
indicating the possibility of near 2000 J/kg of CAPE developing over
east-central KS with very little, if any, inhibition. Meanwhile, 0-
6km bulk shear values could approach 50-55 kts. Will be monitoring
this area and timeframe for the possibility of severe weather.
Additionally, moderate to heavy rainfall, especially that associated
with stronger thunderstorm activity, will add more concern about
flooding following previous rounds of rain and the resultant
moistening of soils.
The front will pass back to the south Tuesday night taking
convection with it and allowing for quieter conditions over the CWA
into Wednesday. Rain may not be done with the area just yet,
however, as a final round of mainly lighter rain will be possible
early Thursday before a surface ridge of high pressure builds over
the area Thursday afternoon. The ridge will bring in a drier air
mass along with a return to some sunshine.
Long range models are then hinting at a few weak fronts associated
with some northern stream systems moving through the area from
Friday through the weekend. Will monitor for rain/storm chances
during that timeframe as we get closer.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1202 AM CDT Mon Apr 29 2019
For the 06z TAFs, a complex of showers and thunderstorms are expected
to impact the TAF sites overnight before diminishing Monday morning,
with low-end MVFR cigs likely and possibly even dropping to IFR at
times. As a 45-55kt LLJ tracks over the area, anticipate LLWS concerns
through the mid overnight hours. Winds should remain gusty near 20kts
through much of the TAF period, with winds backing from southeast to
north with the passage of a cold front. Additional chances for scattered
showers and possibly some thunderstorms returns by late Monday evening,
so have gone ahead and added VCSH to the TAF and will continue to monitor
this potential in future updates.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 7 AM CDT this morning for KSZ021>024-034>039.
&&
SHORT TERM...65
LONG TERM...Teefey
AVIATION...Hennecke
Hazardous weather outlook, Apr 28, 8:10 PM CST, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
910 PM CDT Sun Apr 28 2019
KSZ008>012-020>024-026-034>040-054>056-058-059-300215-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
910 PM CDT Sun Apr 28 2019
This hazardous weather outlook is for east central...north
central and northeast Kansas.
.DAY ONE...Tonight.
Thunderstorms are expected to track into central Kansas late this
evening, becoming more widespread in coverage as these
thunderstorms progress eastward across the outlook area through
the overnight hours. Some of these storms may be severe into the
overnight hours with large hail up to the size of golfballs and
damaging wind gusts around 60 mph being the primary hazards.
However, cannot rule out the potential for an isolated tornado or
two. Locally heavy rainfall is expected as multiple rounds of
thunderstorms may impact the area, which could potentially cause
some flash flooding. A Flood Watch remains in effect for
portions of north central, northeast, and east central Kansas
through Monday morning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Severe thunderstorms are possible on Tuesday afternoon. Locally
heavy rainfall, large hail, and damaging winds are the main
hazards.
Localized flash flooding and river rises will also be possible
early and midweek in response to multiple rounds of rain and
thunderstorms through Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at...
http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Apr 28, 11:00 PM CST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Topeka KS
1200 AM CDT Mon Apr 29 2019
KSZ035-290545-
Dickinson-
1200 AM CDT Mon Apr 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DICKINSON COUNTY
UNTIL 1245 AM CDT...
At 1158 PM CDT, Doppler radar and automated weather stations
reported a strong thunderstorm over Salina, moving east at 40 mph.
Wind gusts up to 50 mph will be possible with this storm. At
11:53pm, a 44 mph wind gust was measured at Salina.
This strong thunderstorm will be near...
Solomon around 1215 AM CDT.
Abilene around 1225 AM CDT.
Enterprise around 1235 AM CDT.
This includes Interstate 70 between mile markers 267 and 282.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central Kansas.
LAT...LON 3893 9737 3896 9737 3897 9707 3869 9706
3870 9737 3891 9737 3892 9738 3893 9738
TIME...MOT...LOC 0458Z 268DEG 36KT 3884 9759
SkowSpecial weather statement, Apr 29, 12:13 AM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Topeka KS
113 AM CDT Mon Apr 29 2019
KSZ037-038-054-290645-
Wabaunsee-Lyon-Morris-
113 AM CDT Mon Apr 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR MORRIS...SOUTH CENTRAL WABAUNSEE
AND NORTHWESTERN LYON COUNTIES UNTIL 145 AM CDT...
At 113 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Parkerville to near Burdick. Movement was
east at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Council Grove, White City, Wilsey, Parkerville, Dunlap, Council Grove
Lake and Burdick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
east central Kansas.
LAT...LON 3852 9693 3858 9693 3879 9681 3880 9616
3852 9636
TIME...MOT...LOC 0613Z 260DEG 41KT 3873 9670 3852 9686
SkowSpecial weather statement, Apr 29, 12:40 AM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Topeka KS
140 AM CDT Mon Apr 29 2019
KSZ038-039-290715-
Wabaunsee-Shawnee-
140 AM CDT Mon Apr 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHAWNEE AND EAST CENTRAL
WABAUNSEE COUNTIES UNTIL 215 AM CDT...
At 139 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Keene, moving east at 55 mph.
Winds in excess of 45 mph will be possible with this storm.
Locations impacted include...
Eskridge, Dover, Silver Lake, Auburn, Maple Hill, Willard and Keene.
This includes the following highways...
Interstate 70 between mile markers 336 and 354.
Kansas Turnpike between mile markers 166 and 170.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
east central Kansas.
LAT...LON 3887 9576 3887 9595 3886 9623 3901 9628
3916 9582
TIME...MOT...LOC 0639Z 253DEG 46KT 3896 9612
SkowSpecial weather statement, Apr 29, 12:47 AM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Topeka KS
147 AM CDT Mon Apr 29 2019
KSZ037-054-290715-
Lyon-Morris-
147 AM CDT Mon Apr 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS AND CENTRAL
LYON COUNTIES UNTIL 215 AM CDT...
At 146 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Strong City, moving east at 50 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Emporia and Americus around 200 AM CDT.
This includes the following highways...
Interstate 35 between mile markers 128 and 139.
Kansas Turnpike between mile markers 122 and 146.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
east central Kansas.
LAT...LON 3852 9635 3852 9655 3860 9657 3868 9603
3835 9601 3835 9636
TIME...MOT...LOC 0646Z 267DEG 43KT 3845 9642
SkowSpecial weather statement, Apr 29, 12:57 AM CST, 59 minutes before
Special Weather Statement
National Weather Service Topeka KS
157 AM CDT Mon Apr 29 2019
KSZ026-038>040-290730-
Wabaunsee-Shawnee-Jefferson-Douglas-
157 AM CDT Mon Apr 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON...
SHAWNEE...EAST CENTRAL WABAUNSEE AND NORTHWESTERN DOUGLAS COUNTIES
UNTIL 230 AM CDT...
At 157 AM CDT, Doppler radar was tracking a strong thunderstorm near
Dover, moving east at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
This strong thunderstorm will be near...
Auburn around 205 AM CDT.
Pauline and Berryton around 215 AM CDT.
Topeka around 220 AM CDT.
Tecumseh and Grantville around 225 AM CDT.
Perry, Lecompton and Clinton Lake around 230 AM CDT.
This includes the following highways...
Interstate 70 between mile markers 344 and 355.
Kansas Turnpike between mile markers 167 and 195.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
east central Kansas.
LAT...LON 3888 9598 3906 9600 3915 9540 3888 9537
TIME...MOT...LOC 0657Z 264DEG 36KT 3898 9590
Skow
Special weather statement, Apr 29, 1:49 AM CST, 7 minutes before
Special Weather Statement
National Weather Service Topeka KS
249 AM CDT Mon Apr 29 2019
KSZ055-056-058-059-290815-
Coffey-Franklin-Osage-Anderson-
249 AM CDT Mon Apr 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...NORTHWESTERN
ANDERSON...SOUTHEASTERN OSAGE AND NORTHEASTERN COFFEY COUNTIES UNTIL
315 AM CDT...
At 247 AM CDT, Doppler radar was tracking a strong thunderstorm over
Beto Junction, moving east at 35 mph.
Wind gusts of 50 to 55 mph will be possible with this storm. The
environment remains favorable for a short-lived tornado, though a
tornado does not appear imminent. Please monitor weather conditions
for any updates over the next hour.
This strong thunderstorm will be near...
Waverly around 255 AM CDT.
Melvern around 300 AM CDT.
Williamsburg and Quenemo around 310 AM CDT.
Pomona around 315 AM CDT.
This includes Interstate 35 between mile markers 151 and 193.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
east central Kansas.
LAT...LON 3833 9579 3850 9584 3871 9517 3850 9506
3841 9507
TIME...MOT...LOC 0747Z 252DEG 31KT 3844 9572
Skow